Optimizing Care of Patients on T-DXd for HER2+ mBC With CNS Disease

Centering discussion on trastuzumab deruxtecan use in HER2+ metastatic breast cancer, experts elucidate adverse event management and concurrent radiation therapy.

Transcript:

Sara Tolaney, MD:In this case, Sarah elected to use T-DXd [trastuzumab deruxtecan]. Ada, when making a decision about utilizing T-DXd [trastuzumab deruxtecan], are there certain things that you keep in mind that may serve as potential contraindications to not use T-DXd [trastuzumab deruxtecan]?

Adrienne Waks, MD: There’s 1 key thing that’s probably on all our brains, which is the potential for T-DXd [trastuzumab deruxtecan] to cause pneumonitis. We’ve seen that with all antibody-drug conjugates. We see it with T-DM1 [trastuzumab emtansine] also, but the data we have for trastuzumab deruxtecan show that it seems somewhat more likely to cause pneumonitis. We see it in 10% to 12% of patients overall. In some trials, about 1% of fatal pneumonitis cases have been associated with the drug, which is obviously enormously impactful in any setting. We’re thinking about it as we’re particularly bringing this drug into the early stage setting.

With those toxicity data in mind, which have been shown all trials of the drug, pneumonitis is the main thing that’s concerning. Pneumonitis is the main thing when I consider T-DXd [trastuzumab deruxtecan]. I’d use it in somebody who potentially has pulmonary pathology. It’s not as if I wouldn’t offer it to a patient who had COPD [chronic obstructive pulmonary disease], asthma, or something like that because you can monitor their symptomatology, counsel them closely about what to look for in terms of symptoms. You’ll be monitoring radiographically obviously.

It’s not that I wouldn’t consider pulmonary comorbidities in general to be a contraindication, but if you’re thinking about putting a patient on T-DXd [trastuzumab deruxtecan], it’s important to consider pneumonitis. For example, let’s say my patient in that first case did have T-DM1 [trastuzumab emtansine] or radiation pneumonitis at the moment that I was trying to think about what to do next with her in terms of therapy. I’d avoid T-DXd [trastuzumab deruxtecan] in that patient, maybe not forever but certainly if they had active radiographic or clinical evidence of pneumonitis in that moment. That would be the main contraindication to me because that’s the key severe toxicity that we can see from T-DXd [trastuzumab deruxtecan].

This is a drug that can also give GI [gastrointestinal] toxicity. I’ve had a few patients with significant nausea related to the drug, although that’s manageable by ramping up the preventive antiemetic. I wouldn’t consider the GI adverse effects to be a contraindication, but that’s definitely something to be thoughtful about when counseling patients. This is especially true if they’re having GI comorbidities or issues in the moment you’re thinking of starting [the drug].

Sara Tolaney, MD:It’s very helpful to think about pneumonitis in this issue because it can be tricky. Unfortunately, all the trials excluded any prior drug-induced pneumonitis, so it comes up as a question. I haven’t had so much in the HER2 [human epidermal growth factor receptor 2]–positive setting because we don’t use as many drugs as they do for pneumonitis. But I’ve seen it a lot now that we use it for HER2-low [disease].

Adrienne Waks, MD: I’ve had a lot of patients come off alive after SLN.

Sara Tolaney, MD:We don’t have data, even though pneumonitis is resolved in terms of the safety. We need more information, but hopefully we’ll learn more as time goes on. Sarah, you mentioned that the patient did have some adverse effects from the T-DXd [trastuzumab deruxtecan]. Are there things that you’re doing to prevent nausea, for example? What’s your typical approach there, particularly with T-DXd [trastuzumab deruxtecan]?

Sarah Sammons, MD: In the clinic, on a day-to-day basis, we worry about pneumonitis when giving T-DXd [trastuzumab deruxtecan]. We have a heightened sense of awareness, and we’re more likely to scan earlier with any symptoms that we counsel patients extensively on. “If you have a cough or you’re short of breath, let us know.” Talking to the patient about that is essential from a pneumonitis standpoint. Then we monitor day-to-day and try to prevent nausea. I recently changed institutions, but at my previous institution, we did a 3-drug regimen: Zofran, dexamethasone, and aprepitant. Even if I don’t start aprepitant up front, for a good majority of patients I have to add it in with cycles 2, 3, or 4.

Nausea has definitely been a challenge for my patients. We manage it with a robust system of antiemetics. But antiemetics make people constipated, so we have to be thoughtful about stool softeners; we manage that. It takes a team, and we do it. Very rarely, I’ll dose reduce for nausea. But I’ve had to do that, and it’s been effective.

In terms of other adverse effects outside pneumonitis, nausea, or constipation, there’s some low-grade alopecia. There’s about 30% grade 1 to 2 alopecia, which is important to counsel patients about. We have a clinical trial looking at cold capping in patients on T-DXd [trastuzumab deruxtecan], which could be an option based on the bandwidth at your institution. We’re all still learning how to manage patients on it, but it’s going well.

Sara Tolaney, MD:That’s very helpful. Now that we’re using more T-DXd [trastuzumab deruxtecan], a question comes up when someone has radiation if they’re on T-DXd [trastuzumab deruxtecan]. This is also for other drugs. Ayal, how do you think about this if you have a patient who needs radiation and they’re on systemic therapy? How do you time that radiation? Do you require a certain time frame from their last dose before you’re feeling comfortable for radiating?

Ayal Aizer, MD: It’s a question that doesn’t have a phenomenal answer, unfortunately. Part of the problem is we can’t define on a systematic basis the end point of interest. Presumably, the concern is that you radiate too close to the time that a patient is getting drug therapy, and you predispose them to radiation necrosis if you’re doing SRS [stereotactic radiosurgery]. Defining radiation necrosis is complicated, and that’s 1 reason we don’t have great data on how long you have to hold the drug for before giving radiation. Also, how can you interdigitate certain drugs with certain radiation treatments?

Practically, when the half-life of a drug goes reasonably short, we’ll wait 3 half-lives. Most of the drug is out of the system at that point, and then we’ll feel comfortable radiating. Sometimes, it may not be possible—with T-DXd [trastuzumab deruxtecan], for example—to wait that long. In those scenarios, we typically turn the beam on closer to the time that they were about to receive their next dose. We give the radiation before they get the next dose rather than right after because, presumably, there’s less T-DXd [trastuzumab deruxtecan] floating around in the body at that point. Anecdotally, the toxicities can be manageable in that scenario. For T-DXd [trastuzumab deruxtecan], we’ll weave in radiation in that time frame for tucatinib, which is an oral daily therapy. We might hold it for a few days and err more on holding it before the radiation, which allows patients to get back to it soon after the radiation.

Sara Tolaney, MD:Thanks again. It’s helpful to keep that in mind, especially because we’re a multidisciplinary team when making these decisions.

Transcript edited for clarity.

Related Videos
Experts on breast cancer
Experts on breast cancer
Experts on RCC
Experts on RCC
Experts on breast cancer
Hope S. Rugo, MD, an expert on breast cancer
Related Content